Sympazan FDA Alerts
The FDA Alerts below may be specifically about Sympazan or relate to a group or class of drugs which include Sympazan.
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings.
Recent FDA Alerts for Sympazan
Drug Safety Communication: Benzodiazepine Drug Class - Boxed Warning Updated to Improve Safe Use
ISSUE: The FDA is requiring the Boxed Warning, FDA’s most prominent warning, be updated by adding other information to the prescribing information for all benzodiazepine medicines. This information will describe the risks of abuse, misuse, addiction, physical dependence, and withdrawal reactions consistently across all the medicines in the class. The FDA is also requiring updates to the existing patient Medication Guides to help educate patients and caregivers about these risks.
Other changes are also being required to several sections of the prescribing information, including to the Warnings and Precautions, Drug Abuse and Dependence, and Patient Counseling Information sections.
BACKGROUND: Benzodiazepines are a class of medicines approved to treat generalized anxiety disorder, insomnia, seizures, social phobia, and panic disorder.
Health Care Professionals
- Consider the patient’s condition and the other medicines being taken, and assess the risk of abuse, misuse, and addiction.
- Limit the dosage and duration of each medicine to the minimum needed to achieve the desired clinical effect when prescribing benzodiazepines, alone or in combination with other medicines.
- Use a gradual taper to reduce the dosage or to discontinue benzodiazepines to reduce the risk of acute withdrawal reactions.
- Take precautions when benzodiazepines are used in combination with opioid addiction medications.
Patients, Parents, and Caregivers
- Always tell your health care professionals about all the prescription and over-the-counter (OTC) medicines you are taking or any other substances you are using, including alcohol.
- Take benzodiazepines and all medicines exactly as prescribed by your health care professional
- Discuss a plan for slowly decreasing the dose and frequency of your benzodiazepine(s) with your health care professional.
- Contact your health care professional if you experience withdrawal symptoms or your medical condition worsens.
- Go to an emergency room or call 911 if you have trouble breathing or other serious side effects such as seizures.
Patients and health care professionals are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
Complete and submit the report online.
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the form, or submit by fax to 1-800-FDA-0178.
Onfi (clobazam): Drug Safety Communication - Risk of Serious Skin Reactions
ISSUE: FDA is warning the public that the anti-seizure drug Onfi (clobazam) can cause rare but serious skin reactions that can result in permanent harm and death. FDA approved changes to the Onfi drug label and the patient Medication Guide to describe the risk of these serious skin reactions.
These skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during Onfi treatment. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death. See the FDA Drug Safety Communication for a Data Summary and additional information.
The Onfi drug label has been revised to add information about the risk for serious skin reactions to the Warnings and Precautions section and to the Medication Guide.
BACKGROUND: Onfi is a benzodiazepine medication used in combination with other medicines to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut Syndrome.
RECOMMENDATION: Patients should be closely monitored for signs or symptoms of SJS/TEN, especially during the first 8 weeks of treatment or when re-introducing therapy. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.
Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Patients should not stop taking Onfi without first talking to their health care professionals. Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations, shaking, nervousness, and stomach or muscle cramps.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.accessdata.fda.gov/scripts/medwatch/index.cfm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[12/03/2013 - Drug Safety Communication - FDA]
[12/03/2013 - Onfi (clobazam) Prescribing Information]